Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 16, 2012, 7:08 PM EDT for Allegan County, Michigan. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2012, 7:08 PM EDT (23:08 UTC)
- Expired
- Mar 16, 2012, 8:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 33 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 7:15 PM EDT | HAIL 1 | 4 S Wayland, MI | |
| Mar 16, 7:19 PM EDT | HAIL 1.25 | 3 W Bradley, MI | HAIL IS COVERING THE GROUND. BIGGEST HAILSTONES ARE JUST OVER QUARTER SIZED. |
| Mar 16, 7:25 PM EDT | HAIL 0.5 | 2 N Wayland, MI | REPORT WAS FROM U.S.-131 JUST NORTH OF WAYLAND. |
| Mar 16, 7:38 PM EDT | HAIL 1 | 3 Ssw Wayland, MI | NEAR EXIT 61 ON U.S. 131 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS53 KGRR 162308
SVRGRR
MIC005-170000-
/O.NEW.KGRR.SV.W.0007.120316T2308Z-120317T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
708 PM EDT FRI MAR 16 2012
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 800 PM EDT
* AT 706 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTH OF WAYLAND..AND MOVING NORTH
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
WAYLAND... MOLINE... BRADLEY...
SHELBYVILLE... MARTIN... HOPKINS...
DORR... GREEN LAKE... CORNING...
HOPKINSBURG... WATSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4254 8581 4277 8577 4277 8555 4257 8554
4251 8557
TIME...MOT...LOC 2308Z 194DEG 8KT 4260 8567
WIND...HAIL <50MPH 1.00IN
$$
HOVING2 follow-up statements
878
WWUS53 KGRR 162321
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
721 PM EDT FRI MAR 16 2012
MIC005-170000-
/O.CON.KGRR.SV.W.0007.000000T0000Z-120317T0000Z/
ALLEGAN MI-
721 PM EDT FRI MAR 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEGAN COUNTY UNTIL 800 PM EDT...
AT 715 PM EDT...TRAINED SPOTTERS WERE TRACKING A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR WAYLAND...MOVING
NORTH AT 10 MPH. HALF DOLLAR SIZE HAIL HAS BEEN REPORTED 3 MILES
WEST OF BRADLEY WITH THIS THUNDERSTORM. IN ADDITION...TORRENTIAL
RAINFALL CAN BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
WAYLAND... MOLINE... BRADLEY...
SHELBYVILLE... MARTIN... HOPKINS...
DORR... GREEN LAKE... CORNING...
HOPKINSBURG... WATSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4254 8581 4277 8577 4277 8555 4257 8554
4251 8557
TIME...MOT...LOC 2319Z 194DEG 8KT 4262 8566
WIND...HAIL <50MPH 1.00IN
$$
HOVING948
WWUS53 KGRR 162337
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 PM EDT FRI MAR 16 2012
MIC005-170000-
/O.CON.KGRR.SV.W.0007.000000T0000Z-120317T0000Z/
ALLEGAN MI-
737 PM EDT FRI MAR 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEGAN COUNTY UNTIL 800 PM EDT...
AT 733 PM EDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR WAYLAND...MOVING
NORTH AT 10 MPH. THIS STORM HAS A HISTORY OF PRODUCING HALF DOLLAR
SIZE HAIL AND IS CONTINUING TO PRODUCE QUARTER SIZE HAIL AT MILE
MARKER 60 ON U.S. 131. TORRENTIAL RAINFALL IS ALSO OCCURRING.
LOCATIONS IMPACTED INCLUDE...
WAYLAND... MOLINE... BRADLEY...
SHELBYVILLE... MARTIN... HOPKINS...
DORR... GREEN LAKE... CORNING...
HOPKINSBURG... WATSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4254 8581 4277 8577 4277 8555 4257 8554
4251 8557
TIME...MOT...LOC 2333Z 194DEG 8KT 4265 8565
WIND...HAIL <50MPH 1.00IN
$$
HOVINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:25 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 16, 3:25 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT FRI MAR 16 2012 .SYNOPSIS... ISSUED AT 325 PM EDT FRI MAR 16 2012 GENERALLY FAIR AND WARM WEATHER WILL CONTINUE INTO NEXT WEEK. THERE WILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY INTO SUNDAY AS MOISTURE MOVES UP FROM THE SOUTH...AND AGAIN BY THE NED OF NEXT WEEK AS A COLD FRONT MOVES THROUGH. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 325 PM EDT FRI MAR 16 2012 THUNDERSTORM CHANCES THIS EVENING AND LATE SATURDAY INTO SATURDAY NIGHT IS THE FORECAST CHALLENGE IN THE NEAR TERM. WILL ALSO HAVE TO WATCH FOR PATCHY DENSE FOG AGAIN TONIGHT...BUT WINDS ARE STRONGER THAN LAST NIGHT SO FOG SHOULD NOT BE AS WIDESPREAD. FOR TONIGHT... WILL MONITOR A CU FIELD THAT HAS FORMED SOUTH OF INTERSTATE 96 WHERE SFC INSTABILITY IS INCREASING THIS AFTERNOON. MID LEVEL LAPSE RATES REMAIN STEEP BUT SHEAR AND SFC CONVERGENCE IS WEAK. WILL HAVE ISOLATED POPS TO COVER POTENTIAL FOR STRONGER UPDRAFTS TO FORM. LATER TONIGHT THE ISSUE BECOMES FOG ONCE AGAIN AS MOIST LOW LEVELS WITH SFC DEW POINTS IN THE 50S SHOULD BE SOMEWHAT MITIGATED BY LOW LEVEL WINDS STRONGER THAN LAST NIGHT...WHICH SHOULD PREVENT THE SAME AREAL EXTENT OF DENSE FOG FORMATION. WILL HAVE PATCHY DENSE FOG IN THE FORECAST TO COVER. SATURDAY SHOULD START OUT QUIET BUT WEAK SHORTWAVE TROUGH AND SLUG OF RETURN FLOW MOISTURE ARRIVING LATE AFTERNOON SHOULD BRING ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WHICH SHOULD PERSIST INTO SATURDAY NIGHT AS THIS FEATURE MOVES THROUGH. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 325 PM EDT FRI MAR 16 2012 THE WARM WEATHER WILL CONTINUE THROUGH THE PERIOD WITH HIGHS IN THE MID 70S AND LOWS IN THE 50S. THE LARGE UPPER RIDGE WILL CONTINUE FOR SEVERAL MORE DAYS. A WEAK SHORT WAVE WILL MOVE OVER THE CWA SUNDAY RESULTING IN A SLGHT CHC TSRA. THEN WE/LL SEE A FEW DRY DAYS. A DEEP UPPER TROUGH IS PROGGED TO MOVE ACROSS THE COUNTRY SLOWLY CUTTING OFF OVER THE SRN PLAINS. AS IT APPROACHES THE GREAT LAKES...CHANCES FOR TSRA WILL INCREASE BEGINNING LATE WEDNESDAY AND CONTINUING THROUGH FRIDAY. THIS TROUGH WILL BE A SLOW MOVER AND IT/S AFFECTS WILL BE FELT FOR SEVERAL DAYS IN THE FORM OF TSRA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT 150 PM EDT FRI MAR 16 2012 FOG IS LIFTING AND SHOULD BE GONE WITH VFR CONDITIONS INTO THIS EVENING. COULD BE AN ISOLATED TSRA NEAR AZO AND BTL LATE THIS AFTERNOON AND THIS EVENING BUT CHANCES ARE LOW ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW. EXPECT MVFR AND PATCHY IFR FOG TONIGHT BUT WINDS WILL BE UP A BIT SO IFR AND LIFR FOG SHOULD NOT BE AS WIDESPREAD AS LAST NIGHT. && .MARINE... ISSUED AT 150 PM EDT FRI MAR 16 2012 AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN THE NEXT FEW DAYS AS WARM AND MOIST AIR IS OVER THE COLDER WATER. WINDS WILL INCREASE TONIGHT BUT SHOULD STAY BELOW 25 KNOTS. && .HYDROLOGY... ISSUED AT 150 PM EDT FRI MAR 16 2012 ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED NEXT FEW DAYS WHICH SHOULD NOT AFFECT RIVER LEVELS MUCH. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM....93 AVIATION...OSTUNO MARINE...OSTUNO HYDROLOGY...OSTUNO
Hazardous weather outlook, Mar 16, 2:50 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT FRI MAR 16 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 250 PM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHWEST LOWER MICHIGAN LATE THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. PATCHY DENSE FOG IS POSSIBLE TONIGHT....ESPECIALLY NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ROUNDS OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY AFTERNOON INTO SUNDAY NIGHT. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-171015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 250 PM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERSISTENT WARM AND MOIST FLOW OF AIR OVER THE LAKE WILL CONTINUE THE THREAT OF DENSE FOG THROUGH THE WEEKEND AND INTO NEXT WEEK. DUKE OSTUNO
In the hours before
Special weather statement, Mar 16, 6:28 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 628 PM EDT FRI MAR 16 2012 MIZ064-071-162330- ALLEGAN-VAN BUREN- 628 PM EDT FRI MAR 16 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF ALLEGAN...MOVING NORTH AT 10 MPH. PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLOOMINGDALE... GRAND JUNCTION... GRAND JUNCTION... PULLMAN... ALLEGAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4266 8612 4267 8576 4228 8581 4227 8605 TIME...MOT...LOC 2228Z 179DEG 10KT 4237 8593 JK
Special weather statement, Mar 16, 7:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT FRI MAR 16 2012
MIZ064-065-170000-
ALLEGAN-BARRY-
704 PM EDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ALLEGAN COUNTY...MOVING NORTH
AT 15 MPH.
PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRADLEY... WAYLAND... DORR...
MOLINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4252 8582 4276 8580 4277 8580 4277 8544
4249 8558
TIME...MOT...LOC 2304Z 188DEG 13KT 4261 8568
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:20 PM EDT | Special Weather Statement | GRR | Isabella | 25 min |
| Mar 15, 8:30 PM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 16 hr |
| Mar 16, 6:28 PM EDT | Special Weather Statement | GRR | Allegan | 62 min |
| Mar 16, 7:04 PM EDT | Special Weather Statement | GRR | Barry | 56 min |
| Mar 16, 7:47 PM EDT | Special Weather Statement | GRR | Kent | 43 min |
| Mar 16, 7:54 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.